Tornadoes · United States · Texas · 2016
EF0 tornado, League City S S Arpt to League City, Texas, April 24, 2016
From League City S S Arpt to League City, this EF0 tornado ran 1.4 miles across Galveston County on April 24, 2016, touching down at 6:29 PM CDT and reaching 30 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 24, 2016
- Touchdown
- 6:29 PM CDT (23:29 UTC)
- Lifted
- 6:36 PM CDT (23:36 UTC)
- On the ground
- 7 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Galveston County
- Touchdown point
- 29.471, -95.100
- Lift-off point
- 29.490, -95.090
- Record number
- 1604241729-01
The damage survey
10 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 70 mph.
- Tornado likely left of point. Sheet metal thrown from this construction area. Also video from KTRK shows swirling debris in parking lot just to NE (Cabelas)
- Damage to roof of hotel. Front door blown in. Cab from pickup lifted off vehcile and thrown into hotel. Video taken from hotel showed swirling debris across the street.
- Iron fence knocked over, pivoted down. No damage to adjacent nursing home.
- Shallow uprooted tree. Believed tornado passed north of this point.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An early evening EF-0 tornado caused minor damage in League City.
An EF-0 tornado produced intermittent damage that began southwest of a Cabelas parking lot then continued east across Interstate 45 and then on toward the NE across a Candlewood Suites hotel and an assisted living center. The tornado continued north-northeast through the Victory Lakes subdivision then to near Lynn Nursery along Pecan Orchard Road where they was some minor tree damage. Vehicles were damaged by swirling winds and debris around the Cabelas and the Candlewood Suites sustained roof damage. In area neighborhoods, damage was mostly minor with numerous fences down and loose objects like basketball goals and trampolines knocked over. One storage shed in Victory Lakes was picked up and thrown approximately 300 yards.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:45 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Apr 24, 3:50 PM CDT, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 24, 3:50 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
350 PM CDT SUN APR 24 2016
.DISCUSSION...
AREA OF PCPN THAT ORIGINATED DOWN THE LOWER TX COAST (OVERNIGHT)
IS CURRENTLY MOVING ACROSS SE TX THIS AFTN. THE DISTURBANCE THAT
IS HELPING TO PRODUCE ALL THE ACTIVITY IS EXPECTED TO OUT OF THE
AREA TONIGHT. WHILE THESE RAINS HAVE WEAKENED A BIT AS THEY MOVE
INTO THE AREA...THEY ARE PERSISTING AND WE ARE SEEING SOME QUICK
ONE INCH TOTALS OVER PARTS OF WRN HARRIS COUNTY. OTHERWISE RAIN-
FALL TOTALS ARE AVERAGING FROM ONE QUARTER TO ONE HALF INCH.
AS PER THE ONGOING MODEL TRENDS...THIS DISTURBANCE APPEARS TO BE
THE FIRST IN A SERIES THROUGH THESE NEXT SEVERAL DAYS. THE UPPER
PATTERN IS AN ACTIVE ONE WITH THE NEXT UPPER LOW/TROF MOVING IN-
TO THE SRN PLAINS TUES AND ANOTHER FRI. THE SYSTEM ON TUES LOOKS
TO BRING ANOTHER DISTURBANCE ACROSS SE TX TUES NIGHT/WEDS (ALONG
WITH THE DRY LINE STALLING JUST TO OUR WEST). HOWEVER THE BETTER
RAIN CHCS COULD BE DURING THE LATTER PART OF THE WEEK. THIS SYS-
TEM PROGGED TO BE STRONGER/WITH A MORE SLY TRACK. WILL KEEP POPS
AOA CHC CATEGORY FOR THIS TIMEFRAME FOR NOW. 41
&&
.MARINE...
THE PASSAGE OF A SHORTWAVE TROUGH HAS GENERATED SCATTERED AFTERNOON
SHOWERS OVER THE COASTAL WATERS. A DEEPENING LOW PRESSURE SYSTEM
OVER WEST TEXAS HAS TIGHTENED THE PRESSURE GRADIENT...STRENGTHENING
AFTERNOON SOUTHERLIES TO JUST OVER CAUTION LEVELS. SCEC FLAGS ARE
RAISED FOR ALL UPPER TEXAS BAYS AND COASTAL WATERS THROUGH 12Z
TOMORROW MORNING.
A SERIES OF CENTRAL U.S. STORM SYSTEMS WILL TEMPORARILY TIGHTEN THE
ONSHORE PRESSURE GRADIENT THROUGH THE COMING WEEK...LIKELY PRODUCING
CAUTION LEVEL WINDS TUESDAY NIGHT THROUGH WEDNESDAY MORNING AND
AGAIN ON FRIDAY AND SATURDAY. ONSHORE WINDS ARE FORECAST TO
EXCEED ADVISORY THRESHOLDS GOING INTO NEXT WEEKEND.
TIDE LEVELS WILL REMAIN BETWEEN A HALF A FOOT TO A FOOT ABOVE NORMAL
FOR THE NEXT COUPLE OF DAYS. 44
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 67 84 69 85 69 / 20 20 10 10 30
HOUSTON (IAH) 67 83 70 84 72 / 20 20 10 10 20
GALVESTON (GLS) 71 79 73 80 73 / 20 20 10 10 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH MONDAY MORNING FOR
THE FOLLOWING ZONES: MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 10 PM CDT THIS EVENING
THROUGH MONDAY MORNING FOR THE FOLLOWING ZONES: GALVESTON
BAY...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&
DISCUSSION...99Hazardous weather outlook, Apr 24, 4:09 AM CDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 409 AM CDT SUN APR 24 2016 TXZ163-164-176>179-195>200-210>214-226-227-235>238-251200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 409 AM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST TEXAS TODAY. WHILE RAIN TOTALS ARE EXPECTED TO BE LIGHT AND GENERALLY LESS THAN ONE HALF INCH...STRONGER ACTIVITY MAY BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR AGGRAVATION OF ONGOING FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY PERIODS OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY TUESDAY NIGHT AND WEDNESDAY....AND MAYBE AGAIN ON FRIDAY AND SATURDAY. STRONG TO SEVERE STORMS AND LOCALLY HEAVY RAINFALL COULD DEVELOP. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT FLOODING ISSUES AND RAINFALL TOTALS TODAY. GMZ330-335-350-355-370-375-251200- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 409 AM CDT SUN APR 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 24, 5:21 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 521 PM CDT SUN APR 24 2016 TXZ213-237-238-242300- GALVESTON TX-BRAZORIA TX-HARRIS TX- 521 PM CDT SUN APR 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GALVESTON...NORTH CENTRAL BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES UNTIL 600 PM CDT... AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHEASTERN PEARLAND...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN PASADENA...PEARLAND...LEAGUE CITY...FRIENDSWOOD...DEER PARK... ALVIN...WESTERN SEABROOK...WEBSTER...MANVEL...KEMAH...CLEAR LAKE...SOUTH BELT / ELLINGTON...GREATER HOBBY AREA...NASSAU BAY...TAYLOR LAKE VILLAGE...EL LAGO...BROOKSIDE VILLAGE...CLEAR LAKE SHORES...ELLINGTON FIELD AND EDGEBROOK AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 2945 9534 2959 9538 2970 9506 2948 9502 TIME...MOT...LOC 2221Z 254DEG 15KT 2953 9529 HUFFMAN
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
11.5 hours before the tornado, 196 km from the path. April 24, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -64626 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1379 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.4 K/km
The surface observations
Pearland Regional (LVJ), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Houston radar (KHGX), 2 km away, was scanning. The volume nearest the touchdown began at 23:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of April 24, 2016
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.